Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 248, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Sep 8, 2008, 4:46 AM CDT for Johnson County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2008, 4:46 AM CDT (09:46 UTC)
- Expired
- Sep 8, 2008, 5:18 AM CDT
- In force
- 32 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
County Johnson County, KS
The radar
The Pleasant Hill radar (KEAX), 56 km from the middle of the area, began a volume at 09:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.8 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1250 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KEAX 080946
SVREAX
KSC091-081030-
/O.NEW.KEAX.SV.W.0248.080908T0946Z-080908T1030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
446 AM CDT MON SEP 8 2008
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN JOHNSON COUNTY IN EAST CENTRAL KANSAS
* UNTIL 530 AM CDT
* AT 441 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
EDGERTON...AND MOVING NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
GARDNER BY 505 AM CDT.
6 MILES NORTHWEST OF OLATHE BY 530 AM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
CLEARVIEW CITY...MONTICELLO AND ZARAH.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN PLEASANT HILL.
LAT...LON 3882 9474 3878 9495 3875 9505 3893 9505
3900 9493 3898 9492 3902 9488 3905 9484
3905 9482
TIME...MOT...LOC 0946Z 224DEG 17KT 3881 9507
$$
PC2 follow-up statements
000
WWUS53 KEAX 081005
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
505 AM CDT MON SEP 8 2008
KSC091-081030-
/O.CON.KEAX.SV.W.0248.000000T0000Z-080908T1030Z/
JOHNSON KS-
505 AM CDT MON SEP 8 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
JOHNSON COUNTY IN EAST CENTRAL KANSAS UNTIL 530 AM CDT...
AT 500 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 6 MILES NORTHWEST OF GARDNER...MOVING NORTHEAST AT 20 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
DE SOTO AND 8 MILES NORTHWEST OF OLATHE BY 525 AM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
CLEARVIEW CITY...MONTICELLO AND ZARAH.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN PLEASANT HILL.
LAT...LON 3882 9474 3878 9495 3875 9505 3893 9505
3900 9493 3898 9492 3902 9488 3905 9484
3905 9482
TIME...MOT...LOC 1005Z 220DEG 17KT 3888 9501
$$
PC000
WWUS53 KEAX 081018
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
518 AM CDT MON SEP 8 2008
KSC091-081028-
/O.CAN.KEAX.SV.W.0248.000000T0000Z-080908T1030Z/
JOHNSON KS-
518 AM CDT MON SEP 8 2008
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN JOHNSON COUNTY IN EAST
CENTRAL KANSAS IS CANCELLED...
AT 515 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING IS CANCELLED.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN PLEASANT HILL.
LAT...LON 3882 9474 3878 9495 3875 9505 3893 9505
3900 9493 3898 9492 3902 9488 3905 9484
3905 9482
TIME...MOT...LOC 1018Z 224DEG 17KT 3892 9493
$$
PCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 4:20 AM CDT, 26 minutes earlier.
Area forecast discussion, Sep 8, 4:20 AM CDT, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 420 AM CDT MON SEP 8 2008 .DISCUSSION... COMPLEX FORECAST FOR THE NEXT 24 HOURS OR SO. THE SHORT TERM FOCUS IS ON A COLD FRONT PROGRESSING SOUTH ACROSS THE FORECAST AREA...AND PRECIPITATION CHANCES AHEAD OF AND BEHIND THE FRONT TODAY INTO TONIGHT. LATEST SURFACE ANALYSIS DEPICTS A WARM FRONTAL BOUNDARY WELL TO THE SOUTH OF THE FORECAST AREA...ACROSS NORTHERN OKLAHOMA AND THE SOUTHERN MISSOURI BORDER. OF GREATER CONCERN FOR THE LOCAL FORECAST AREA IS A COLD FRONT EXTENDING ACROSS NORTHERN KANSAS THROUGH NORTH CENTRAL MISSOURI EARLY THIS MORNING. CONVECTION HAS RECENTLY BEGUN TO DEVELOP IN EARNEST...WITH THE STRENGTHENING OF THE LOW LEVEL JET PROVIDING INCREASED LIFT ACROSS THE MID LEVEL BAROCLINIC ZONE OVER EAST CENTRAL KANSAS. SOME OF THE CELLS HAVE STARTED TO MAKE THEIR WAY INTO CENTRAL PORTIONS OF THE FORECAST AREA THUS FAR...BUT IT MAY BE CLOSER TO 12Z BEFORE THE FOCUS OF STRONG ISENTROPIC LIFT BEGINS TO SPREAD MORE EXPANSIVE ACTIVITY NORTH AND EAST. PRECIPITATION SHIELD SHOULD THEN FILL IN THIS MORNING...ESPECIALLY ACROSS THE NORTHERN HALF OR SO OF THE FORECAST AREA. AS THE MID LEVEL BAROCLINIC ZONE SETS UP ACROSS NORTHERN MISSOURI...LIFT WILL BE ENHANCED BY A WEAK SHORTWAVE FEATURE THAT WILL SKIRT ACROSS NORTHERN MISSOURI. THIS SHOULD KEEP SHOWERS AND MAYBE A FEW THUNDERSTORMS CONTINUING THROUGH MUCH OF THE DAY BEHIND THE SURFACE FRONT. COOLER TEMPERATURES AND GUSTY NORTH/NORTHEASTERLY WINDS WILL FOLLOW BEHIND THE FRONT. NORTHEAST KANSAS/NORTHERN MISSOURI LOCATIONS WILL LIKELY EXPERIENCE THEIR HIGH TEMPERATURE FOR THE DAY THIS MORNING...WITH TEMPERATURES FALLING THEREAFTER. AS THE COLD FRONT CONTINUES TO SHIFT SOUTH THROUGH THE DAY TODAY... AN ADDITIONAL AREA OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO DEVELOP TOWARD CENTRAL MISSOURI ALONG AND JUST AHEAD OF THE FRONT. THERE APPEARS TO BE A NARROW WINDOW FROM MID TO LATE AFTERNOON FOR SOME STRONGER STORMS TO DEVELOP ACROSS THE FAR SOUTHERN FORECAST SECTION IN EAST CENTRAL KANSAS AND CENTRAL MISSOURI BEFORE THE FRONT CLEARS THE AREA. IF ENOUGH HEATING CAN TAKE PLACE JUST AHEAD OF THE FRONT...MODERATE INSTABILITY WILL BE AVAILABLE ALONG WITH SUFFICIENT SHEAR FOR STRONG TO SEVERE THUNDERSTORM DEVELOPMENT...WITH THE THREATS FOR LARGE HAIL AND DAMAGING WINDS. IT WILL BE A RACE AGAINST ADEQUATE HEATING BEFORE THE FRONT MOVES OUT IN ORDER FOR THIS POSSIBLE SCENARIO TO UNFOLD. AS THE FRONT SHIFTS FURTHER SOUTH INTO SOUTHERN MISSOURI THIS EVENING...SHOWERS WILL LINGER BEHIND THE FRONT BUT SHOULD START TO TAPER OFF FROM NORTHWEST TO SOUTHEAST THROUGH THE NIGHT. DID MENTION THE POSSIBILITY FOR SOME FOG TOMORROW MORNING WHERE CLEARING SKIES ARE ANTICIPATED...GENERALLY FROM THE MISSOURI RIVER NORTHWARD. SOME LIGHT RAIN OR DRIZZLE MAY CONTINUE TOWARD CENTRAL MISSOURI OVERNIGHT...BEFORE DRIER AIR WORKS SOUTH TOWARD DAYBREAK TOMORROW. COOL AND DRY CONDITIONS WILL MOVE IN ALONG WITH SURFACE HIGH PRESSURE ON TUESDAY. TEMPERATURES AGAIN LOOK TO BE UNSEASONABLY COOL...IN THE UPPER 60S TO LOWER 70S. THE FORECAST BECOMES MORE UNCERTAIN AFTER WEDNESDAY...WITH THE MEDIUM RANGE MODELS SHOWING DIFFERENCES WITH THE HANDLING OF THE WESTERN SHORTWAVE TROUGH ENERGY. THE MEDIUM RANGE MODELS ALSO OFFER VAST DIFFERENCES WITH THE EVOLUTION OF HURRICANE IKE. NEEDLESS TO SAY...PERIODIC CHANCES FOR PRECIPITATION FROM LATE WEDNESDAY INTO THE WEEKEND CONTINUE TO BE WARRANTED. STOFLET && .AVIATION... FOR THE 06Z TAFS...RATHER ACTIVE THE NEXT 24 HOURS WITH MUCH OF THE ACTIVE WX AFT 12Z MON AM. WRMFNT IN NRN OKLA WILL MOVE NORTH...TO ABOUT 50-75 MILES SOUTH OF MKC MONDAY MORNING. STRONG LIFT NORTH OF THE BOUNDARY WILL INITIATE SHOWERS AND THUNDERSTORMS ACR THE TERMINALS AFT 12Z. WILL NOT MENTION ANY THUNDERSTORMS THROUGH 14Z AS CHCS LOOK TOO LOW AT THIS TIME. UNTIL THEN...VFR CIGS ARE EXPECTED WITH ANY RAINFALL. THE FRONT WILL BEGIN TO SURGE BACK SOUTH LATE MONDAY MORNING WITH STG LIFT NORTH OF THE FRONT PRODUCING WIDESPREAD RAIN IN ALL TERMINAL LOCATIONS. GREATEST RISK FOR THUNDERSTORMS AT THE TERMINALS...ESP KSTJ...WILL BE BETWEEN 14Z-18Z WITH MORE OF A STRATIFORM RAIN AFT 18Z. WILL CONFINE OF THUNDERSTORMS TO THE RANGE STATED ABOVE. ALTHOUGH CONFIDENCE FOR THUNDERSTORMS IS HIGH...TIMING WILL LIKELY HAVE TO BE FINE TUNED LATER. EXTENSIVE PRECIPITATION ALONG WITH BRISK AND COOL NORTHEAST WINDS WILL GRADUALLY LEAD TO IFR CIGS AND MVFR TO IFR VSBYS BY LATE MORNING. CIGS TO RAPIDLY IMPROVE AFT 00Z TUESDAY AS MUCH DRIER AIR ADVECTS SOUTH INTO THE TERMINALS. DB && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE.
Hazardous weather outlook, Sep 7, 12:55 PM CDT, 15 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1255 PM CDT SUN SEP 7 2008 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-081800- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 1255 PM CDT SUN SEP 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE LATE TONIGHT...IN CONNECTION WITH A MID LEVEL BOUNDARY MOVING OVER THE AREA. ANY THUNDERSTORMS THAT DEVELOP WILL NOT BE SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE CHANCE FOR THUNDERSTORMS WILL INCREASE DURING THE DAY MONDAY AND INTO MONDAY NIGHT...AS AN UPPER LEVEL DISTURBANCE AND ACCOMPANYING COLD FRONT MOVE IN FROM THE NORTHWEST. IF SUFFICIENT HEATING AND INSTABILITY CAN DEVELOP AHEAD OF THE APPROACHING FRONT...A FEW STRONG TO SEVERE STORMS MAY BE POSSIBLE MONDAY AFTERNOON AND EVENING...MAINLY ALONG AND SOUTH OF A KANSAS CITY TO KIRKSVILLE LINE. STRONG WINDS AND HAIL WOULD BE THE PRIMARY THREATS. ANOTHER CHANCE FOR THUNDERSTORMS WILL ARRIVE LATE WEDNESDAY THROUGH THURSDAY NIGHT. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SOUTH OF A KANSAS CITY TO KIRKSVILLE LINE MONDAY AFTERNOON AND EVENING. NRR
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.